NOTICIAS DIARIAS

Longer Drug Holiday from Bisphosphonates Tied to More Hip Fracture in Women

Anaesthesiology

Bisphosphonates, a class of anti-resorptive drugs, are more beneficial in slowing slow bone loss and reducing the risk of fracture in osteoporosis patients. Osteoporosis is a disease that causes the gradual loss of bone density. Elderly people (age >50) are more likely to develop osteoporosis and bone fractures.

A new study presented at the annual meeting of ACR/ARHP 2017 in San Diego showed that women who discontinue bisphosphonate treatment for more than two years are at higher risk of a hip fracture than those who continue their treatment.

Discontinuing bisphosphonates after years of continuous therapy is becoming more common due to FDA warnings about risks associated with long-term use. The researchers from the University of Alabama at Birmingham carried a population-based, cohort study to evaluate the potential impact of bisphosphonates discontinuation on hip fractures risk in women who are long-term users of bisphosphonate

The researchers analyzed the Medicare data from 2006–2014 and indentified 156,236 women (mean age 78.5 years), who were under the long-term bisphosphonates treatment, quantified as being at least 80% adherent for three or more years. Patients who used other bone therapies, such as estrogen, teriparatide, denosumab or calcitonin, were excluded, even though they have received bisphosphonates before those drugs. Alendronate and zoledronic acid were the most commonly used bisphosphonates in those women.

During a median follow-up period of 2.1 years, the researchers could find 40.1% of women who discontinued bisphosphonate for at least six months or more, and 12.7% of those women restarted a bisphosphonate therapy later. A total of 3,745 hip fractures were found during the follow-up period and it was lowest among the women who continued bisphosphonates.

The risk of hip fracture gradually increased as the length of the drug holiday increased. Women who discontinued drug use for more than two years exhibited the highest rate of hip fractures and were associated with a significantly increased risk for hip fracture of up to 39% than those women who continued bisphosphonates treatment.

When the concept of discontinuing the treatment has become more popular in osteoporosis management, there could find a lack of evidence on when to restart the bisphosphonate treatment. The study finding would help guide rheumatologist to plan long-term therapy for patients with low bone mass, concluded Jeffrey Curtis, from the University of Alabama at Birmingham.